Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 65, NWS San Angelo, TX

April 24, 2011Callahan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 24, 2011, 7:06 PM CDT for Callahan County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2011, 7:06 PM CDT (00:06 UTC)
Expired
Apr 24, 2011, 7:45 PM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 25 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS54 KSJT 250006
SVRSJT
TXC059-250045-
/O.NEW.KSJT.SV.W.0065.110425T0006Z-110425T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 703 PM CDT...A SEVERE THUNDERSTORM WAS 7 MILES SOUTHEAST OF
  BAIRD...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS.
  MODERATE TO SIGNFICANT ROOF AND PLASTIC SIGN DAMAGE.
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK.
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNAM BY 720 PM CDT...
  ATWELL BY 725 PM CDT...
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 730 PM CDT...

  THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 307 AND 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3251 9912 3209 9912 3209 9944 3237 9946
TIME...MOT...LOC 0005Z 257DEG 23KT 3232 9930

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:56 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 24, 6:56 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT SUN APR 24 2011

.DISCUSSION...
FORECAST WAS UPDATED EARLIER THIS EVENING FOR THE UPGRADE FROM
A SEVERE THUNDERSTORM WATCH TO A TORNADO WATCH. SEE AVIATION
SECTION FOR DISCUSSION ON TAF PACKAGE.

&&

.AVIATION...
THE PRIMARY SITE BEING AFFECTED BY THUNDERSTORMS IS KABI.
THUNDERSTORMS HAVE BEEN BACKBUILDING TO NEAR THE INTERSECTION
OF THE FRONTAL BOUNDARY AND THE DRYLINE. STORM MOVEMENT IS TO THE
NORTHEAST...WHILE THE AXIS OF REPEAT THUNDERSTORM ACTIVITY IS
SHIFTING SLOWLY TO THE SOUTHEAST. THIS WILL SHIFT THE
THUNDERSTORMS EAST OF THE KABI TERMINAL BY OR SHORTLY BEFORE 01Z.
HAVE BEEN CARRYING STRONG WIND GUSTS... LOW VISIBILITY AND CEILING
WITH THE ONGOING THUNDERSTORMS AT ABILENE. CONDITIONS WILL
SIGNIFICANTLY IMPROVE AT KABI AFTER 01Z TO VFR CONDITIONS...BARRING
ANY ADDITIONAL CONVECTIVE DEVELOPMENT IN THE VICINITY. A FEW
THUNDERSTORMS MAY DEVELOP ALONG THE RETREATING DRYLINE WEST OR
SOUTHWEST OF KSJT...AS LARGE SCALE ASCENT FROM APPROACHING UPPER
TROUGH IMGINGES ON THE AREA. CARRYING A CB CLOUD GROUP AT KSJT
THROUGH LATE EVENING...PENDING DEVELOPMENT. IF ADDITIONAL
CONVECTIVE DEVELOPMENT DOES NOT AFFECT THE TAF SITES...VFR
CONDITIONS SHOULD PREVAIL EARLY TONIGHT UNTIL 08-10Z MONDAY. LOW-
LEVEL SHEAR MAY OCCUR WITH DEVELOPMENT OF LOW-LEVEL JET TOWARD
05Z...AND WILL MONITOR FOR POSSIBLE INCLUSION IN LATER TAF
UPDATES. MOISTENING OF THE BOUNDARY LAYER OVERNIGHT WILL RESULT IN
SCATTERED TO BROKEN FIELD OF LOW CLOUDS WITH MVFR CEILINGS.
CARRYING A LOW CLOUD MENTION AT KBBD AND KJCT EARLY MONDAY
MORNING. AS A DRYLINE ADVANCES QUICKLY EASTWARD ACROSS WEST CENTRAL
TEXAS LATER MONDAY MORNING...CONDITIONS WILL QUICKLY IMPROVE TO
VFR AREAWIDE WITH MOSTLY CLEAR SKIES. IN THE WAKE OF THE DRYLINE
PASSAGE MONDAY...SOUTHWEST TO WEST WINDS WILL INCREASE AND BECOME
GUSTY THROUGH THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 427 PM CDT SUN APR 24 2011/

SHORT TERM...
SEVERE THUNDERSTORM WATCH 193 FOR MUCH OF OUR NORTHERN AND CENTRAL
COUNTIES IS IN EFECT UNTIL 8 PM CDT. SCATTERED SEVERE STORMS ONGOING
ACROSS THE BIG COUNTRY ALONG/NORTH OF FRONTAL BOUNDARY WHICH IS
DRAPED ROUGHLY ALONG I-20. TRIPLE POINT IS JUST SOUTHWEST OF
SWEETWATER...WITH CUMULUS DEVELOPING ALONG THE DRYLINE EXTENDING
SOUTH-SOUTHWEST ALONG OUR WESTERN BORDER COUNTIES. HAVE POPS TONIGHT
FOR THUNDERSTORMS...THEN DRY ON MONDAY.

FIRE WEATHER WATCH WAS ISSUED EARLY THIS AFTERNOON FOR THE
TIME PERIOD MONDAY AFTERNOON AND EVENING. THE FIRE WEATHER
WATCH IS ACROSS THE AREA ALONG AND WEST OF A LINE FROM THROCKMORTON
TO ABILENE TO SAN ANGELO TO OZONA. THIS CONCERN WAS MENTIONED IN
MORE DETAIL YESTERDAY ABOUT COMBINATION OF GUSTY SOUTHWEST-WEST
WINDS FOLLOWING THE DRYLINE MONDAY...ALONG WITH INTRUSION OF VERY
DRY AIR AND WELL-ABOVE NORMAL TEMPERATURES. WIND SPEEDS AND GUSTS
HAVE BEEN INCREASED IN THE FORECAST GRIDS TO ACCOUNT FOR THIS
SCENARIO. THE 12Z MET AND MAV GUIDANCE PRODUCTS ARE SUPPORTIVE OF
WIND SPEEDS WHICH REACH RED FLAG CRITERIA. WILL LIKELY HAVE LAKE
WIND ADVISORY CONDITIONS ACROSS THIS SAME AREA MONDAY.

LONG TERM...
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE AGAIN
TUESDAY AFTERNOON...WHEN A DRYLINE PASSAGE WILL BE FOLLOWED BY
GUSTY WEST WINDS...AN INTRUSION OF VERY DRY AIR...AND HOT
AFTERNOON TEMPERATURES.

COLD FRONTAL PASSAGE TUESDAY NIGHT WITH DRY AND COOLER TEMPERATURES
WEDNESDAY. SOUTHERLY FLOW AND WARMING TREND PROGGED TO BEGIN
THURSDAY AND CONTINUE INTO SATURDAY...WITH ANOTHER COLD FRONT
POSSIBLY ARRIVING NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  91  55  93  53 /  30  10  10   0   0
SAN ANGELO 	 62  94  54  98  53 /  30  10  10   0   0
JUNCTION 	 66  94  56  95  56 /  30  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...STERLING...TAYLOR...TOM GREEN.

&&
Hazardous weather outlook, Apr 24, 3:19 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CDT SUN APR 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-250830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
319 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AND INTO TONIGHT. VERY LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ISOLATED
TORNADOES A SECONDARY THREAT. DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

In the hours before

Local storm report, Apr 24, 4:58 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 ESE ABILENE           32.43N  99.68W
04/24/2011  E3.50 INCH       TAYLOR             TX   OTHER FEDERAL

            3 TO 4 INCH HAIL AT THE ABILENE AIRPORT REPORTED BY
            ATCT OBSERVER

&&

EVENT NUMBER SJT1100131

LEH
Local storm report, Apr 24, 5:01 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             2 S ABILENE             32.42N  99.73W
04/24/2011  M3.50 INCH       TAYLOR             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT MEASURED 3.5 INCH HAIL 2 MILES SOUTH OF
            ABILENE.

&&

EVENT NUMBER SJT1100132

CD
Local storm report, Apr 24, 5:14 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  E1.75 INCH       TAYLOR             TX   PUBLIC

            AT 27TH AND WILLIS IN ABILENE

&&

EVENT NUMBER SJT1100133

LEH
Local storm report, Apr 24, 5:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             HAPPY VALLEY            32.13N 100.11W
04/24/2011  E1.00 INCH       TAYLOR             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN HAPPY VALLEY.

&&

EVENT NUMBER SJT1100134

CD
Local storm report, Apr 24, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             WINGATE                 32.04N 100.11W
04/24/2011  E1.75 INCH       RUNNELS            TX   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL REPORTED IN WINDGATE.

&&

EVENT NUMBER SJT1100135

CD
Local storm report, Apr 24, 6:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             WINGATE                 32.04N 100.11W
04/24/2011  E2.00 INCH       RUNNELS            TX   TRAINED SPOTTER

            2 INCH HAIL REPORTED IN WINDGATE

&&

EVENT NUMBER SJT1100136

CD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:28 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor47 min
Apr 24, 8:03 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels57 min
Apr 24, 8:07 PM CDTTornado WarningSJTColeman38 min
Apr 24, 8:37 PM CDTRed Flag WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 15 more23 hr
Apr 24, 8:41 PM CDTSevere Thunderstorm WarningSJTCallahan49 min
Apr 24, 8:47 PM CDTTornado WarningSJTBrown, Coleman43 min
Apr 24, 9:26 PM CDTTornado WarningSJTBrown, Coleman64 min
Apr 24, 10:07 PM CDTSevere Thunderstorm WarningSJTBrown38 min
Apr 24, 10:41 PM CDTSevere Thunderstorm WarningSJTBrown34 min
Apr 24, 11:18 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling42 min
Apr 24, 11:49 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor41 min
Apr 25, 12:06 AM CDTSevere Thunderstorm WarningSJTJones, Shackelford54 min
Apr 25, 12:12 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton48 min
Apr 25, 12:23 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor67 min
Apr 25, 1:12 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman78 min
Apr 25, 12:48 PM CDTLake Wind AdvisorySJTBrown, Coke, Coleman, Concho, Haskell, Jones and 5 more5 hr
Apr 25, 3:17 PM CDTFire Weather WatchSJTBrown, Coke, Coleman, Concho, Crockett, Fisher and 12 more13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.